This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
Narcotic Pain Management
WHAT YOU NEED TO KNOW:
It is important to manage your pain so you can rest and heal. It will also help you return to your normal activities.
Take your medicine as directed:
- Too much narcotic medicine may be life-threatening. Some narcotic medicines also contain acetaminophen or ibuprofen. Too much of these medicines can cause liver or kidney damage, or stomach bleeding. Do not take any other medicines without asking your healthcare provider. You may need to take your pain medicine with food and avoid alcohol.
- Take your medicine as directed. Call your healthcare provider if you think your medicine is not helping or if you have side effects. Tell him if you are allergic to any medicine. Keep a list of the medicines, vitamins, and herbs you take. Include the amounts, and when and why you take them. Bring the list or the pill bottles to follow-up visits. Carry your medicine list with you in case of an emergency.
Follow up with your healthcare provider as directed:
You may be referred to a pain specialist for more tests and treatment. Write down your questions so you remember to ask them during your visits.
Try other ways to manage your pain:
Any of the following can be helpful if you have pain, and it is not time to take your pain medicine:
- Do relaxation techniques, such as deep breathing, listen to music, or read. These can help take your mind off your pain.
- Apply heat or ice as directed.
- Go to physical therapy as directed by your healthcare provider. A physical therapist teaches you exercises to help decrease your pain.
Contact your healthcare provider or pain specialist if:
- Your pain gets worse, or you have new pain.
- You have questions or concerns about your condition or care.
Seek care immediately or call 911 if:
- You cannot think clearly.
- You are breathing slower than normal, or you have trouble breathing.
- Your heart is beating slower than normal.
- Your heart feels like it is jumping or fluttering.
- You have a seizure.
- You cannot be awakened.
© 2016 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.